• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

The Miserable Prednisonites Club

Last weekend I had a 2 day stay in the hospital for bacterial infection left behind by stomach flu that was triggering bad cramps. Other than antibiotics I was on low dosage of prednisone, after discharge I was directed to continue 20mg through Wednesday. No gradual tapering off. After lunch on Thursday I could feel the withdrawal kicking in and left work early before I got too lethargic. I have been in full dopey mode since then. I hate these things.

On the PLUS side, the cramps did NOT come back!
 
Been on Prednisone for 6 months on and off, mostly on since every time I get on the road to remission I am knocked off into relapse. The latest was rejecting Remicade with seizures of my neck and back, followed be out of control diarrhea. Prednisone brought be back with anti-diarrhea meds I got stable. BUT NOW, my vision is failing and going blurry. The ophthalmologist said today, it will likely go away after I tapper off the steroid. That and the mood swings, I can't wait much longer, hopefully my doc will read my test results and get me on another treatment soon before I lose my mind and do something I might regret.
 

cmack

Moderator
Staff member
I'm sorry to hear that you are struggling, that sounds like a lot of stress. Is there anything you enjoy, that you can do to keep your mind off of it? Maybe even solitaire or a jigsaw puzzle would be better than nothing. I find that I sometimes dwell on things if I have too much time to think and I believe the stress exacerbates my bad mood and gut issues too. If it helps at all, most people that I have talked to said that the worst of the prednisone side effects go away when you quit taking it. It's still not cool in the meantime though. I'm here for you if you need to talk, I will be happy to do so. Best wishes to you, thike.
 
Over the past 23 years I have had several encounters with Prednisone and Entocort. However , where possible the courses of treatment have been short with controlled withdrawal.

While both substances do have benefits, what I find to be a major problem is pronounced mood swings. Hypomania may be too strong a term, but I do experience quite marked episodes of irrational irritability which is not pleasant for my dear wife.

Presently maintained on Stelara 90 mg 6/52. still need to take anti-diarrhoeal medication, but to a much lesser extent. Previously I have had resections of the ileum and need to have a further metre or so removed. In view of comorbid cardiac problems , surgery is a bit dicey , hence Stelara which is keeping inflammation levels down. Fingers crossed!
Cheers,
Merv
 
Top